MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL, LEFT GAMMA4 Ø12X360MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL, LEFT GAMMA4 Ø12X360MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 85202360S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 03/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.H3 other text : device disposition is unknown.
 
Event or Problem Description
It was reported: "a patient presented with increasing pain at the hip consistent with non-union on x-rays the removal of painful hardware (gamma-4) yesterday, non-union bone repair and ultimately fixation with a non-stryker nail".Additional information indicates nail breakage is present.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: please refer to h6 results code.The reported event could be confirmed, since the breakage of the nail in combination with a non-union can be confirmed based on the review of the received x-rays and operation report.The devices were not returned for evaluation and therefore no further evaluation is possible.A review of the device history was not possible because the lot number was not communicated.No corrective actions are currently required.A review of the labeling did not indicate and abnormalities.Indications of material, manufacturing, or design related problems were unable to be identified as the lot number was not communicated.The complaint was forwarded to medical affairs for review with the following results: ¿first of all, we have limited information here.We only have the x-rays after the breakage of the nail.Interesting case.Clearly there was a non-union or delayed union at 6 months.In a united bone the nail would not break anymore.There are some interesting observations to be seen on these x-rays.Distally, the screw seems to be quite short, and the question arises whether it ever was long enough to penetrate the second cortex properly.It is quite clear the screw backed out and that already happened quite a while ago since there is a bump of callous formation around the head of the screw.The backing out of the screw can be explained if the screw indeed was too short and di not have sufficient hold in the second cortex.The backing out led to movement in the nail since it lost its distal stability.Proximally, the current x-rays suggest this was a sub trochanteric fracture, which needs more stability in the implant than a per trochanteric one with more intrinsic stability.If the distal stability is lost, movement of the nail will have influence on the fracture area and thus the lag screw nail interface.The lag screw is not entirely in the ideal position, which may or may not have had additional influence on the movement in the fracture site, leading to a non-union and subsequent nail breakage.Based on the provided information, the root cause is multi-factorial.The location of the fracture and the technical aspects of the surgical procedure contributed to the event.Furthermore, patient activity levels post-op may also have contributed to an inadequate load distribution, and therefore the breakage of the implant.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
LONG NAIL, LEFT GAMMA4 Ø12X360MM X 120°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19181965
Report Number0009610622-2024-00167
Device Sequence Number12570791
Product Code HSB
UDI-Device Identifier07613327477238
UDI-Public07613327477238
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number85202360S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/01/2024
Supplement Date Received by Manufacturer06/06/2024
Initial Report FDA Received Date04/25/2024
Supplement Report FDA Received Date06/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight128 KG